Kansas, 2008

Hail in Kansas, June 15, 2008

June 15, 2008 · NWS DDC · 21 events in 9 counties and zones

Northwest flow with weak disturbances interacted with a western propagating MCS and southward moving cold front to produce severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Northwest flow with weak disturbances interacted with a western propagating MCS and southward moving cold front to produce severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 15, 1:52 AM CST, 5 hours 38 minutes earlier.

Area forecast discussion, Jun 15, 1:52 AM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
252 AM CDT SUN JUN 15 2008

.DISCUSSION...

DAYS 1-2...

CHANCES FOR THUNDERSTORMS WILL BE THE MAIN FORECAST CHALLENGE.

THE 00Z UPPER AIR ANALYSIS SHOWED A DOUBLE JET STRUCTURE OVER THE
NORTHERN AND CENTRAL ROCKIES WITH THE NORTHERN BRANCH JET LOCATED
OVER MONTANA AND ANOTHER JET SITUATED OVER NORTHERN UTAH AND
COLORADO AROUND THE NORTHERN PERIPHERY OF THE STRENGTHENING UPPER
RIDGE. A FAST MOVING SHORTWAVE TROUGH WAS MOVING ACROSS THE
NORTHERN PLAINS EARLY THIS MORNING WITH ANOTHER ONE ON ITS HEELS
OVER THE NORTHERN ROCKIES. THESE WAVES WERE HELPING PUSH A COLD
FRONT SOUTH ACROSS THE CENTRAL PLAINS WHICH HAD MOVED INTO
NORTHERN NEBRASKA BY 07Z. FAIRLY MOIST AIR IN THE LOWER LEVELS WAS
OVER OKLAHOMA INTO CENTRAL AND PORTIONS OF SOUTHWEST KANSAS WITH
DEWPOINTS IN THE MID 60S TO LOWER 70S.

THE NAM AND GFS BRING THE FRONT SOUTH ACROSS THE CWA THIS AFTERNOON
AND HAVE IT CLEARING THE SOUTHEAST SECTIONS EARLY THIS EVENING.
AHEAD OF THE FRONT...THE BEST LOW LEVEL MOISTURE WILL GRADUALLY
GET SHUNTED TOWARD SOUTHEAST KANSAS THIS AFTERNOON AS THE LOW
LEVEL FLOW VEERS WITH TIME TODAY. SHOULD BE ENOUGH MOISTURE LEFT
OVER IN THE EASTERN SECTIONS OF THE CWA FOR THE FRONT TO INTERACT
WITH TO WARRANT CHANCE POPS ACROSS THE EASTERN CWA. CHANCES WILL
BE DECREASING FARTHER WEST WHERE MID LEVEL WARMING WILL BE ABLE TO
KEEP A LID ON THE MORE MEAGER LOW LEVEL MOISTURE AND INSTABILITY.

THUNDERSTORM CHANCES SHOULD DIMINISH OVERNIGHT AS SURFACE HIGH
PRESSURE BUILDS INTO THE AREA. MOIST UPSLOPE FLOW WILL RESULT IN
LOW CLOUDINESS DEVELOPING ACROSS THE AREA BEHIND THE FRONT.

ON MONDAY INTO MONDAY NIGHT AN UPPER LEVEL SPEED MAX WILL BE
SITUATED OVER NEBRASKA WITH THE CENTRAL HIGH PLAINS UNDER THE
RIGHT ENTRANCE REGION. MODEL SOUNDINGS SHOW SOME INSTABILITY ABOVE
THE FRONTAL BOUNDARY SO WILL KEEP THE SMALL CHANCES FOR THUNDERSTORMS
GOING. THINK THE BETTER CHANCES FOR STORMS WILL OCCUR LATE IN THE
AFTERNOON AND EVENING HOURS. STORMS SHOULD DEVELOP ALONG THE
EASTERN SLOPES OF THE COLORADO ROCKIES AND MOVE INTO SOUTHWEST
KANSAS DURING THE EVENING HOURS. GERARD

DAYS 3-7...

AM AFRAID TO MAKE ANY SUBSTANTIAL CHANGES THIS SHIFT GIVEN THE
DEGREE OF UNCERTAINTY.  THIS IS ONE OF THE MOST DIFFICULT TIMES OF
THE YEAR TO FORECAST WHEN WEST-NORTHWEST FLOW ALOFT MEETS MOIST
UPSLOPE FLOW FOR MULTIPLE DAYS.  THUNDERSTORMS EASILY FORM ACROSS
THE HIGHER TERRAIN AMIDST H6-7 BAROCLINICITY AND AVAILABLE
MOISTURE.  THUNDERSTORMS THEN EVOLVE INTO ONE OR MORE MESOSCALE
CLUSTERS/SYSTEMS...WHICH THEN FEED BACK UPSCALE AND LEAVE BEHIND
SUBSYNOPTIC VORTICITY CENTERS AND THE LIKE...WHICH COMPLICATE
MATTERS EVEN MORE.  SOME FORECASTERS LIKE TO CALL THIS LARGER SCALE
PATTERN A DIRTY RIDGE ACROSS THE ROCKIES AND ADJACENT HIGH PLAINS
(A LOT OF FLOW MOVING THROUGH LOW AMPLITUDE RIDGE AXIS)...BUT
WHATEVER ONE CALLS IT...ITS A FAVORABLE PATTERN FOR DAILY
THUNDERSTORM CHANCES ACROSS SOUTHWEST KANSAS (PARTICULARLY
NOCTURNAL). AS THUNDERSTORMS FORM AND ORGANIZE ACROSS UPSLOPE
FAVORED REGIONS UPSTREAM OF SOUTHWEST KANSAS...THEY EVENTUALLY DIVE
SOUTHEAST ACROSS PORTIONS OF THE FORECAST AREA.  IT IS STILL IN THE
REALM OF NOISE REGARDING WHICH DAY(S) OF THE EXTENDED PERIOD WILL BE
THE BEST SHOT AT SUBSTANTIAL CONVECTIVE RAINFALL...AND GIVEN
THIS...WILL LEAVE THE POP/WX FORECAST AS-IS (ALSO TRYING TO AVOID
ANY FUTURE FORECAST FLIP-FLOP).  BY THE END OF THIS WEEK...THERE
MAY BE A NUMBER OF MESOSCALE CONVECTIVE SYSTEMS THAT HAVE IMPACTED
THE CENTRAL HIGH PLAINS.  THERE IS ONE THING THAT A PATTERN LIKE
THIS DOES NOT USUALLY GIVE US...AND THAT IS EXCESSIVE HEAT.  IT IS
DOUBTFUL THAT HIGH TEMPERATURES ANY OF THESE DAYS DURING THE
EXTENDED WILL EXCEED THE MID-UPPER 90S...AND MORE LIKELY AVERAGE
DAILY HIGHS WILL BE MID-UPPER 80S.

.AVIATION...

THERE IS A LOW PROBABILITY THAT LOW STRATUS MAY DEVELOP IN A SCT-BKN
FASHION PRIOR TO DAYBREAK AT DDC AND HYS...HOWEVER SURFACE
TRAJECTORIES AS OF 06Z SEEM TO SUGGEST THAT ANY LOW STRATUS
DEVELOPMENT WOULD OCCUR JUST EAST OF A DDC TO HYS LINE...SO WILL
KEEP IFR OR MVFR CEILINGS OUT OF THE TAF THIS EARLY MORNING.  THE
WINDOW OF OPPORTUNITY FOR THIS WILL BE BRIEF.  LATER ON TODAY...A
FRONT WILL PUSH SOUTH...REACHING A GCK TO HYS LINE BY MID-LATE
AFTERNOON.  MOIST TRAJECTORIES EXPECTED TO REMAIN JUST EAST OF DDC
AND HYS...BUT IT CANNOT BE RULED OUT THAT A TAIL-END THUNDERSTORM(S)
COULD REACH AS FAR WEST OF DDC...ALTHOUGH THE PROBABILITY APPEARS
LOW ENOUGH SUCH THAT WILL JUST KEEP CB IN THE TAF LATE THIS
AFTN/EARLY EVENING.  COOLER AND MOIST NORTHEASTERLY WINDS WILL
DEVELOP LATER ON TONIGHT WHICH WILL PROVIDE ANOTHER OPPORTUNITY FOR
STRATUS DEVELOPMENT. CURRENT TAF FORECAST IS MVFR CEILINGS AFTER
05-06Z TIME FRAME...AND WILL PROBABLY KEEP THIS CEILING FORECAST
GOING. -UMSCHEID

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  99  63  83  60 /  20  20  10  30
GCK  98  62  84  59 /  10  10  20  30
EHA 101  63  85  62 /  10  10  20  30
LBL 101  64  84  62 /  20  20  30  30
HYS  93  61  79  58 /  20  20  10  20
P28  98  67  81  62 /  30  30  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/25
Hazardous weather outlook, Jun 15, 3:40 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
440 AM CDT SUN JUN 15 2008

KSZ030-031-043>046-061>066-074>081-084>090-161000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
440 AM CDT SUN JUN 15 2008 /340 AM MDT SUN JUN 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTH ACROSS SOUTHWEST KANSAS THIS
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE FRONT MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO KINSLEY
AND COLDWATER. FARTHER WEST ANY STORMS THAT DEVELOP WILL BE MORE
ISOLATED. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE
WEATHER THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEST NORTHWESTERLY WINDS ALOFT COMBINED WITH MOIST EASTERLY UPSLOPE
FLOW AT THE SURFACE WILL RESULT IN CHANCES FOR LATE AFTERNOON AND
NIGHTTIME THUNDERSTORMS ACROSS SOUTHWEST KANSAS NEARLY EVERY DAY
THROUGH THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING MAINLY
EAST OF A LINE FROM WAKEENEY THROUGH KINSLEY AND COLDWATER.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Jun 15, 5:25 AM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
625 AM CDT SUN JUN 15 2008

KSZ064-065-079-151230-
EDWARDS-HODGEMAN-PAWNEE-
625 AM CDT SUN JUN 15 2008

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...HODGEMAN AND PAWNEE
COUNTIES...

AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF SPEARVILLE...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

THIS STORM SHOULD REMAIN PRIMARILY OVER RURAL AREAS OF SOUTHEASTERN
HODGEMAN...NORTHWESTERN EDWARDS...AND SOUTHWESTERN PAWNEE COUNTIES
THROUGH 730 AM CDT

LAT...LON 3818 9945 3792 9935 3791 9983 3806 9988
TIME...MOT...LOC 1125Z 258DEG 17KT 3797 9976

UMSCHEID
Special weather statement, Jun 15, 6:46 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
746 AM CDT SUN JUN 15 2008

KSZ079>081-151330-
EDWARDS-KIOWA-PRATT-
746 AM CDT SUN JUN 15 2008

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...KIOWA AND PRATT
COUNTIES...

AT 741 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GREENSBURG...MOVING NORTHEAST AT 17 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHEASTERN KIOWA...NORTHWESTERN PRATT AND SOUTHEASTERN
EDWARDS COUNTIES...INCLUDING THE CITIES OF GREENSBURG AND HAVILAND...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3790 9913 3764 9880 3750 9926 3764 9942
TIME...MOT...LOC 1246Z 235DEG 14KT 3761 9926

UMSCHEID

The radar

The Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

21 hail. Local standard time, as filed.

Hail, Kiowa

When
June 15, 7:30 AM CST
Where
Kiowa County, 4.46 mi NNE of Haviland
Measured
0.88 in hail
Reported by
Public
Coordinates
37.680, -99.070

There were just a few hail stones falling at the observation time.

Hail, Ness

When
June 15, 5:44 PM CST
Where
Ness County, 4.39 mi SE of Laird
Measured
1.25 in hail
Reported by
Public
Coordinates
38.400, -100.000

Hail, Seward

When
June 15, 5:50 PM CST
Where
Seward County, 9.38 mi NW of Kismet
Measured
1 in hail
Reported by
Public
Coordinates
37.310, -100.800

Hail, Seward

When
June 15, 5:51 PM CST
Where
Seward County, 10.26 mi NW of Kismet
Measured
0.75 in hail
Reported by
Public
Coordinates
37.300, -100.838

Hail, Haskell

When
June 15, 5:55 PM CST
Where
Haskell County, 4.15 mi S of Sublette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.420, -100.850

Hail, Seward

When
June 15, 6:00 PM CST
Where
Seward County, 8.68 mi NW of Kismet
Measured
0.75 in hail
Reported by
Public
Coordinates
37.290, -100.810

Hail, Hodgeman

When
June 15, 6:40 PM CST
Where
Hodgeman County, 1.63 mi W of Jetmore
Measured
0.88 in hail
Reported by
Public
Coordinates
38.080, -99.930

Hail, Comanche

When
June 15, 6:50 PM CST
Where
Comanche County, 12 mi SE of Wilmore
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.207, -99.066

Hail, Hodgeman

When
June 15, 7:00 PM CST
Where
Hodgeman County, 1.77 mi WNW of Jetmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.090, -99.930

Hail, Ford

When
June 15, 7:06 PM CST
Where
Ford County, 2.66 mi NW of Dodge City
Measured
1 in hail
Property damage
$500
Reported by
NWS Employee
Coordinates
37.779, -100.052

Hail, Gray

When
June 15, 7:20 PM CST
Where
Gray County, 7.1 mi SSE of Ensign
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.550, -100.200

Hail, Gray

When
June 15, 7:27 PM CST
Where
Gray County, Ensign
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.650, -100.230

Hail, Hodgeman

When
June 15, 7:33 PM CST
Where
Hodgeman County, 10.02 mi WSW of Jetmore Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.950, -100.060

Hail, Barber

When
June 15, 7:35 PM CST
Where
Barber County, 9.14 mi SSE of Lake City
Measured
0.88 in hail
Reported by
Public
Coordinates
37.230, -98.750

Hail, Gray

When
June 15, 7:39 PM CST
Where
Gray County, 2.76 mi S of Ensign
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.610, -100.230

Hail, Ford

When
June 15, 7:40 PM CST
Where
Ford County, 11.07 mi S of Howell
Measured
1.75 in hail
Reported by
Public
Coordinates
37.620, -100.190

Hail, Barber

When
June 15, 7:50 PM CST
Where
Barber County, 4.18 mi N of Deerhead
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.290, -98.910

Hail, Ford

When
June 15, 7:50 PM CST
Where
Ford County, 4.69 mi NNW of (Ddc)dodge City Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.830, -100.010

Hail, Ford

When
June 15, 8:05 PM CST
Where
Ford County, 9.69 mi S of Howell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.640, -100.170

Hail, Ford

When
June 15, 8:07 PM CST
Where
Ford County, 2.14 mi NW of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.770, -100.050

Hail, Barber

When
June 15, 8:23 PM CST
Where
Barber County, 1.77 mi SE of Sharon
Measured
0.75 in hail
Reported by
Public
Coordinates
37.230, -98.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119579, 119580, 119581, 119586, 119574, 119582, 119575, 119588, 119576, 119598, 119571, 119572, 119578, 119561, 119573, 119567, 119563, 119566, 119569, 119568, 119564.